Advertisement

Diffuse alveolar hemorrhage and acute eosinophilic pneumonia: A rare form of amiodarone pulmonary toxicity diagnosed by bronchoalveolar lavage

Published:November 09, 2022DOI:https://doi.org/10.1016/j.jccase.2022.10.012

      Abstract

      A 56-year-old man presented with fever, cough, and bloody sputum. He had undergone mitral valve replacement with mechanical prosthesis 14 months prior for mitral valve disease. Subsequently, the patient was taking warfarin and amiodarone. Chest imaging revealed dense, infiltrative shadows, and blood tests showed prolonged prothrombin time and eosinophilia. Warfarin was withdrawn, and antibiotics were started, but bloody sputum and respiratory failure persisted. Considering that eosinophilia was observed after the administration of amiodarone, the drug was discontinued, and bronchoalveolar lavage was performed. Cytology showed foam cells, eosinophils, and hemosiderin-laden macrophages; amiodarone-induced diffuse alveolar hemorrhage (DAH) and acute eosinophilic pneumonia (AEP) were diagnosed, and the patient was treated with corticosteroids. This report describes the first documented case of amiodarone-induced DAH and AEP. When a patient taking amiodarone presents with antibiotic-refractory pneumonia with bloody sputum and eosinophilia, amiodarone-induced DAH and AEP should be considered.

      Learning objective

      We report the first case of amiodarone-induced diffuse alveolar hemorrhage (DAH) and acute eosinophilic pneumonia (AEP) diagnosed by foam cells, eosinophils, and hemosiderin-laden macrophages on bronchoalveolar lavage cytology. When a patient taking amiodarone presents with antibiotic-refractory pneumonia with bloody sputum and eosinophilia, amiodarone-induced DAH and AEP should be considered.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Cardiology Cases
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Papiris S.A.
        • Triantafillidou C.
        • Kolilekas L.
        • Markoulaki D.
        • Manali E.D.
        Amiodarone: review of pulmonary effects and toxicity.
        Drug Saf. 2010; 33: 539-558
        • Dean P.J.
        • Groshart K.D.
        • Porterfield J.G.
        • Iansmith D.H.
        • Golden Jr., E.B.
        Amiodarone-associated pulmonary toxicity. A clinical and pathologic study of eleven cases.
        Am J Clin Pathol. 1987; 87: 7-13
        • Saeed J.
        • Waqas Q.A.
        • Khan U.I.
        • Abdullah H.M.A.
        Amiodarone-induced diffuse alveolar haemorrhage: a rare but potentially life-threatening complication of a commonly prescribed medication.
        BMJ Case Rep. 2019; 12e232149
        • Larsen B.T.
        • Vaszar L.T.
        • Colby T.V.
        • Tazelaar H.D.
        Lymphoid hyperplasia and eosinophilic pneumonia as histologic manifestations of amiodarone-induced lung toxicity.
        Am J Surg Pathol. 2012; 36: 509-516
        • Yano T.
        • Itoh Y.
        • Yamada M.
        • Egashira N.
        • Oishi R.
        Combined treatment with L-carnitine and a pan-caspase inhibitor effectively reverses amiodarone-induced injury in cultured human lung epithelial cells.
        Apoptosis. 2008; 13: 543-552
        • Lichtenberger 3rd, J.P.
        • Digumarthy S.R.
        • Abbott G.F.
        • Shepard J.A.
        • Sharma A.
        Diffuse pulmonary hemorrhage: clues to the diagnosis.
        Curr Probl Diagn Radiol. 2014; 43: 128-139
        • Martin 2nd, W.J.
        • Rosenow 3rd, E.C.
        Amiodarone pulmonary toxicity. Recognition and pathogenesis (part 2).
        Chest. 1988; 93: 1242-1248
        • Busch C.D.
        • Heiberger C.J.
        • Mehta T.I.
        • Yim D.
        Amiodarone-induced hemoptysis: a rare presentation of amiodarone-induced pulmonary toxicity occurs at a low dose.
        Cureus. 2019; 11e5289
        • Tanawuttiwat T.
        • Harindhanavudhi T.
        • Hanif S.
        • Sahloul M.Z.
        Amiodarone-induced alveolar haemorrhage: a rare complication of a common medication.
        Heart Lung Circ. 2010; 19: 435-437
        • McDonald M.G.
        • Au N.T.
        • Wittkowsky A.K.
        • Rettie A.E.
        Warfarin-amiodarone drug-drug interactions: determination of [I](u)/K(I, u) for amiodarone and its plasma metabolites.
        Clin Pharmacol Ther. 2012; 91: 709-717